From Our 2012 Archives
FDA Warns of Fatal Rash From Hep C Drug Incivek
By Cari Nierenberg
Reviewed by Laura J. Martin, MD
The deaths occurred in people taking Incivek combination treatment. This antiviral treatment includes the drug Incivek in combination with the drugs peginterferon alfa and ribavirin.
This combination treatment is most commonly used for genotype 1 chronic hepatitis C in adults with compensated liver disease (meaning the liver has some damage but still works), including those who have cirrhosis (scarring of the liver) or those who have previously received interferon-based treatment.
The FDA says some people had developed a serious skin rash while on the combination drug treatment, yet they continued to take the three medications despite the rash worsening and leading to life-threatening symptoms.
The FDA advises people receiving Incivek combination treatment to be aware of the potential for developing a rash as a side effect of drug treatment. It recommends that anyone who gets a serious skin reaction after taking these drugs stop them immediately and seek emergency medical care.
The FDA will be adding a boxed warning about these potential problems to the Incivek drug label. The warning will instruct people receiving Incivek combination treatment to immediately discontinue all three medications if they develop a rash.
In a news release from Vertex Pharmaceuticals, makers of Incivek, the company said that less than 1% of people who received Incivek combination treatment had a serious skin reaction to it when the treatment was tested in a late-stage clinical trial. These patients required hospitalization for the skin reaction, yet all recovered from it.
The FDA also encourages patients and health care professionals to report any serious or harmful side effects to its MedWatch Safety Information and Adverse Event Reporting Program. This report can be submitted online. Forms can also be obtained by calling 800-332-1088, and then faxing to 800-FDA-0178.
SOURCES: News release, FDA.News release, Vertex Pharmaceuticals.